Navigation:

 

It is common for many medicinal drugs to have side effects. These are the effects that are experienced when taking medicine other than their intended use. Common side effects are drowsiness and hyperacidity.

Opioids are no exception to side effects. Opioid drugs are efficient pain relievers that have been used by doctors for centuries. The drugs mimic the chemicals in the brain called neurotransmitters. This allows them to cause a euphoric pain relief. However, with great powerful pain relief comes great side effects. Opioid drugs are known to have many side effects. This can vary from drowsiness to respiratory depression.

Another common side effect of opioids is its effect on the digestive system. Taking opioids can induce constipation.

How do Opioids cause Constipation?

Constipation happens when the activity in the large intestine is reduced. This would lead fewer or harder stools. Harder stools would be more difficult to pass. Often, constipation is the result of dehydration. With less liquid in the body, there’s will not be enough fluids to help stool from passing. Other causes of constipation are lack of fiber, which helps in forming softer stools.

When taking opioids, its chemicals enter our bloodstream where it will be transferred all throughout the body. Opioids mimic neurotransmitters, thus their intended targets are the neurons all over our body. The neurons are the messengers between the body and the brain. They accept signals from the body and sends the message to the brain, and vice versa.

Neurons have receptors where they receive the signals or chemicals. Some receptors are created to receive only a specific kind of chemicals. One of them is the receptors called “Mu-Opioid Receptors.” The Mu-Opioid Receptors are present in both our brains and digestive tracts. These receptors trigger the intended effects on the brain, but it also slows down the process of the digestive system.

Opioids increase the amount of time it takes for food to move opioids can also through the intestines. It can also partially paralyze the stomach. With the stomach paralyzed, food stays longer in the stomach. The longer food stays there, the harder it would be to pass. Opioids can also reduce secretions in the digestive system. With all of these factors, opioids cause constipation in many ways.

How to Prevent Constipation while taking It?

Avoiding constipation while taking opioids is similar to how you can avoid constipation in any other cases.

Drinking plenty of water is always a good start. The fluids can help soften the stool and make help it pass through. Caffeine can cause dehydration, so avoiding caffeinated drinks is also advisable.

Fatty and processed foods are more difficult to digest. Instead, choose healthy options that are rich in fiber. There are also fruits and vegetables that are natural laxatives which can help the digestion process. This includes prunes, lettuce, whole grains, and olive oil.

In the end, keeping a healthy body and lifestyle can prevent uncomfortable or painful conditions. With a healthy body, side effects from the medicines that we take can be managed.